Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2018, 1:13 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2018, 1:13 PM MDT (19:13 UTC)
- Expired
- Aug 23, 2018, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 1:27 PM MDT | FLASH FLOOD | 3 S Henrieville, UT | FLASH FLOODING REPORTED IN KODACHROME STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WGUS55 KSLC 231913
FFWSLC
UTC017-025-232215-
/O.NEW.KSLC.FF.W.0068.180823T1913Z-180823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
113 PM MDT THU AUG 23 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Garfield County in southern Utah...
Northwestern Kane County in southern Utah...
* Until 415 PM MDT
* At 111 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain in the upper Paria River drainage. Up to one inch of
rain has already fallen. Flash flooding has already been reported
in the Cannonville area.
* Some locations that will experience flooding include...
Henrieville, Tropic, Cannonville and Kodachrome Basin State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209
$$
LC2 follow-up statements
008 WGUS75 KSLC 232042 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 242 PM MDT THU AUG 23 2018 UTC017-025-232215- /O.CON.KSLC.FF.W.0068.000000T0000Z-180823T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield UT-Kane UT- 242 PM MDT THU AUG 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES... At 238 PM MDT, Doppler radar indicated over one inch of rain has already fallen in the upper Paria River drainage. Flash flooding has been reported in Cannonville and Kodachrome Basin State Park. Runoff from the heavy rain earlier will continue to cause flash flooding in dry washes and small streams in the area through this afternoon. Some locations that will be impacted by flooding include... Henrieville, Tropic, Cannonville and Kodachrome Basin State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209 $$ LC
834 WGUS75 KSLC 232209 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 409 PM MDT THU AUG 23 2018 UTC017-025-232216- /O.EXP.KSLC.FF.W.0068.000000T0000Z-180823T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield UT-Kane UT- 409 PM MDT THU AUG 23 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES WILL EXPIRE AT 415 PM MDT... The heavy rain has ended in the upper Paria River drainage near Cannonville, Henrieville, and Kodachrome Basin State Park. Flooding is no longer expected to pose a threat. However, some higher flows will continue down the Paria River through this evening. LAT...LON 3761 11190 3745 11191 3746 11210 3761 11209 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:26 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 10:26 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1026 AM MDT Thu Aug 23 2018 .SYNOPSIS...High pressure will be in place across the region through the weekend. && .DISCUSSION...A much quieter day is in store across the CWA this morning. Thick smoke has taken up residence across northern Utah and given the upper level flow pattern and experimental HRRR smoke dispersion guidance, expect smoke to stay in place through at least tonight. Will evaluate with the 12Z models whether to extend smoke mentions in the grids passed tonight. The upper level trough responsible for yesterday's severe weather outbreak has continued eastward into the northern Rockies and northern High Plains. A shortwave ridge will build into the area through the day, gradually drying out the low levels across the state. Sufficient moisture will remain in place across the southern third of Utah to allow for at least isolated to widely scattered convection. Marginal instability with meager deep layer shear will favor weak, pulse-type convection mainly oriented on the higher terrain. Forward propagating Corfidi Vectors favor a eastward motion to any convection. CAMS support both this evolution and motion as well. Updated the forecast to adjust pops based on current model trends. No additional updates are anticipated at this time. && .AVIATION...Southerly winds at the SLC terminal are expected to shift to the northwest between 19-21Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Aug 23, 8:02 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
802 AM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL TAYLORSVILLE 40.67N 111.93W
08/22/2018 M0.75 INCH SALT LAKE UT PUBLIC
&&
CRKSpecial weather statement, Aug 23, 1:00 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 100 PM MDT THU AUG 23 2018 UTZ020-518-231930- Southern Utah Mountains UT-South Central Utah UT- 100 PM MDT THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES UNTIL 130 PM MDT... At 1259 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Henrieville, or 29 miles southwest of Escalante...moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Henrieville, Cannonville and Kodachrome Basin State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 3753 11212 3760 11208 3755 11191 3743 11197 TIME...MOT...LOC 1859Z 297DEG 10KT 3754 11206 LC
Local storm report, Aug 23, 1:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
110 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL CANNONVILLE 37.57N 112.05W
08/23/2018 M1.00 INCH GARFIELD UT PUBLIC
0110 PM FLASH FLOOD CANNONVILLE 37.57N 112.05W
08/23/2018 GARFIELD UT PARK/FOREST SRVC
FLASH FLOODING OCCURRING IN CANNONVILLE INCLUDING WASHES
IN TOWN.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Special Weather Statement | SLC | Summit | 45 min |
| Aug 22, 6:02 PM MDT | Flash Flood Warning | SLC | Summit | 3 hr |
| Aug 22, 6:27 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 36 min |
| Aug 22, 6:41 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 22, 7:06 PM MDT | Special Weather Statement | SLC | Utah | 24 min |
| Aug 22, 7:14 PM MDT | Special Weather Statement | SLC | Wasatch | 31 min |
| Aug 22, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Aug 22, 8:11 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 22, 9:09 PM MDT | Flash Flood Warning | SLC | Utah, Wasatch | 3 hr |
| Aug 22, 11:02 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 4 hr |
| Aug 22, 11:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 23, 12:00 AM MDT | Special Weather Statement | SLC | Sanpete | 45 min |
| Aug 23, 12:08 AM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 45 min |
| Aug 23, 1:00 PM MDT | Special Weather Statement | SLC | Kane | 30 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.